Colorado, 2015

Hail in Colorado, August 7, 2015

August 7, 2015 · NWS PUB · 3 events in 2 counties and zones

A few severe storms produced hail up to the size of half dollars across Otero and Bent Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe storms produced hail up to the size of half dollars across Otero and Bent Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 10:18 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 7, 10:18 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1118 AM MDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 1028 AM MDT FRI AUG 7 2015

LOW LEVEL MOISTURE HAS SPREAD THROUGHOUT THE PLAINS THIS MORNING WITH
DEW POINTS RANGING IN THE LOW 60S TO UPPER 60S AT THIS TIME.
LASTEST HIGH RES MODELS SUGGEST THE POTENTIAL FOR STRONG TO
POTENTIALLY SEVERE STORMS THIS AFTERNOON ACROSS THE SE PLAINS AND
THE PALMER DIVIDE AS CAPE VALUES WILL RANGE BETWEEN 2000-2500
J/KG...WITH BULK EFFECTIVE SHEAR VALUES BETWEEN 25-30 KTS.
FORECAST SOUNDINGS ALSO INDICATE A STRONG CAP IN PLACE THROUGH
18Z. MODEL TRENDS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE
DURING THE EARLY AFTERNOON HOURS AS SURFACE HEATING DESTABILIZES
THE LOWER LEVELS. LUKINBEAL

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 448 AM MDT FRI AUG 7 2015

...UPSWING IN THUNDERSTORMS EXPECTED TODAY WITH A FEW STRONG
STORMS POSSIBLE ACROSS NORTHERN PORTIONS OF THE SE PLAINS...

UPPER RIDGE AXIS SHIFTS EASTWARD TODAY AS THE UPPER TROF ENTERING
THE CA COAST LIFTS INTO NV BY THIS AFTERNOON.  THIS WILL ALLOW THE
MONSOON PLUME TO SHIFT EASTWARD INTO CO AGAIN WITH SHORTWAVE EVIDENT
BACK ACROSS AZ MOVING THROUGH WRN CO DURING THE AFTERNOON.  HUNCH IS
INCREASE IN LOW LEVEL MOISTURE OUT WEST WILL BE SLOWER THAN MODELS
SUGGEST...BUT NONE-THE-LESS...WE SHOULD SEE AN INCREASE IN
CONVECTION DURING THE LATE MORNING/EARLY AFTERNOON AS PORTRAYED BY
VARIOUS HIGH RES MODELS.  THINK MOST OF THIS ACTIVITY WILL BE HIGHER
BASED...PRODUCING SOME LIGHT TO MODERATE RAINFALL AND WIND GUSTS TO
45 MPH.

MEANWHILE...LOW LEVEL EASTERLY FLOW ACROSS THE PLAINS HAS BROUGHT 60
DEW POINTS BACK INTO THE SE PLAINS WITH VALUES AROUND 70 ACROSS
WESTERN KS.  ALREADY STARTING TO SEE STRATUS AND FOG DEVELOPING
ACROSS EASTERN CO...AND EXPECT THIS TO EXPAND WESTWARD FAIRLY
RAPIDLY THIS MORNING...SPREADING INTO THE I-25 CORRIDOR AND
AFFECTING THE KCOS AND KPUB AREAS.  SOUTHERLY FLOW WILL STRENGTHEN
AHEAD OF APPROACHING DISTURBANCE THIS AFTERNOON...AND DRY LINE WILL
MIX BACK NORTHWARD WITH DEW POINTS FALLING INTO THE UPPER 30S AND
40S ACROSS SOUTHERN PORTIONS OF THE AREA...WHILE VALUES LINGER IN
THE 50S TO NEAR 60 ACROSS NORTHERN PORTIONS OF THE SE PLAINS BY
MID/LATE AFTERNOON.  WHERE DEW POINTS VALUES REMAIN AROUND 60...CAPE
VALUES WILL BE AROUND 2500+ J/KG.  AND WHERE LOW LEVEL WINDS CAN
STAY OUT OF THE SOUTHEAST...0-6KM SHEARS WILL BE AROUND 30 KTS OR A
LITTLE BETTER.  GIVEN THE NORTHWARD PROGRESSION OF THE DRY LINE THIS
AFTERNOON...NORTHERN PORTIONS OF THE SOUTHEAST PLAINS...KIOWA COUNTY
IN PARTICULAR...WILL BE UNDER THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WITH AN EVEN HIGHER THREAT FOR NORTHEAST CO.
ELSEWHERE ACROSS THE PLAINS...STRONG DOWNDRAFT OUTFLOW WINDS WILL BE
POSSIBLE WITH MORE ISOLATED THUNDERSTORMS WHICH COULD APPROACH
SEVERE LIMITS.  SPC SWODY1 HAS SLIGHT RISK JUST CLIPPING NORTHERN
PORTIONS OF KIOWA COUNTY...WITH MARGINAL RISK FOR THE SOUTHEAST
PLAINS BASICALLY ALONG AND NORTH OF THE ARKANSAS RIVER VALLEY. THIS
LOOKS GOOD BASED ON HRRR...NAM12 AND 4KM WRF MODEL RUNS. OF COURSE
IF THE TIMING OF THE NORTHWARD PROGRESSION OF THE DRY LINE SLOWS
DOWN A BIT...THEN THE SEVERE RISK COULD SHIFT SOUTHWARD...BUT BASED
ON TIMING SHORTWAVE...THE CURRENT SUITE OF GUIDANCE LOOKS
REASONABLE.

TONIGHT...ACTIVITY SHOULD CONTINUE TO SHIFT OFF TO THE NORTHEAST
WITH THUNDERSTORMS DIMINISHING DURING THE EARLY EVENING ACROSS THE
SE CO PLAINS.  WITH SFC WINDS REMAINING WESTERLY OVERNIGHT...NOT
EXPECTING THE HIGHER DEW POINTS TO RETURN TO THE SE PLAINS.  THUS
REPEAT THREAT FOR STRATUS AND FOG LOOKS LOW AT THIS POINT.
HOWEVER...ACTIVE MONSOON PLUME OUT WEST WILL KEEP ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS GOING THROUGH THE NIGHT.  WILL
HAVE TO WATCH THE WEST FORK BURN SCAR TONIGHT AS THIS AREA IS LIKELY
TO RECEIVE SOME RAINFALL...BUT GIVEN THE TIMING OF THIS DISTURBANCE
DURING THE OVERNIGHT HOURS...THREAT FOR FLASH FLOOD PRODUCING
RAINFALL RATES LOOKS LOW AT THIS POINT.

AS FOR TEMPERATURES TODAY...EXPECT A TIGHT GRADIENT FOR MAX
TEMPS...WITH VALUES IN THE UPPER 90S (POSSIBLY NEAR 100) SOUTH OF
THE DRY LINE...AND LOWER TO MID 90S TO THE NORTH.  HEDGED VALUES UP
A BIT FROM CONSENSUS MODEL BLENDS FOR LOCATIONS ALONG AND SOUTH OF
THE ARKANSAS RIVER.  SHOULD BE ANOTHER MILD NIGHT TONIGHT GIVEN
INCREASING MID/HIGH CLOUD COVER AND PERSISTENT WESTERLY WINDS.  -KT

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 448 AM MDT FRI AUG 7 2015

RELATIVELY ACTIVE LONGER TERM ANTICIPATED WITH PRIMARY
METEOROLOGICAL ISSUES BEING POPS AND TEMPERATURES.

RECENT COMPUTER SIMULATIONS...FORECAST MODEL SOUNDINGS AND PV
ANALYSIS INDICATE THAT UPPER HIGH SHOULD SHIFT EAST INTO
NORTHEASTERN TEXAS FROM SATURDAY INTO SUNDAY...BEFORE BECOMING
CENTERED OVER THE TEXAS PANHANDLE BY TUESDAY. UPPER RIDGE SHOULD
THEN MOVE ACROSS THE FORECAST DISTRICT FROM WEDNESDAY INTO FRIDAY.

DEEPER ATMOSPHERIC MOISTURE VALUES AREA ANTICIPATED OVER THE
FORECAST DISTRICT FROM SATURDAY INTO AT LEAST TUESDAY NIGHT AND
WHEN COMBINED WITH NORTHERLY SURFACE SURGES SATURDAY AND SUNDAY AS
WELL AS PERIODIC UPPER DISTURBANCES...EXPECT THAT INCREASED
PRECIPITATION CHANCES WILL BE NOTED FROM SATURDAY INTO TUESDAY
NIGHT.

WITH THE PROJECTED HIGHER PRECIPITABLE WATER VALUES...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AT TIMES...ESPECIALLY FROM
SATURDAY INTO TUESDAY NIGHT. IN ADDITION...STRONGER STORMS WILL
ALSO BE POSSIBLE...PRIMARILY FROM THE WEEKEND INTO EARLY NEXT
THANKS TO ELEVATED CAPES...LIS AND BULK SHEAR VALUES.

FINALLY...BASICALLY ABOVE CLIMATOLOGICAL EARLY TO MID AUGUST
TEMPERATURES ARE ANTICIPATED WITH MONDAY HAVING THE HIGHEST
POTENTIAL OF NOTING BELOW SEASONAL TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1117 AM MDT FRI AUG 7 2015

VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGHOUT THE
PERIOD...WITH BRIEF MVFR CONDITIONS POSSIBLE THIS AFTERNOON INTO
THE EARLY EVENING UNDER SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON
STARTING AROUND 20-21Z...WITH KALS AND KCOS WILL HAVING THE BEST
CHANCE OF SEEING TSRA NEAR THE TERMINALS...WITH VCTS AFFECTING ALL
THE TERMINALS BY 21Z. KCOS HAS THE BEST CHANCE OF SEEING A
STRONGER STORM IN THE VCNTY LATER THIS AFTERNOON AS STRONGER
STORMS FIRE OFF THE PALMER DIVIDE. PRIMARY CONCERNS FOR ALL
TERMINALS WILL BE GUSTY OUTFLOW WINDS...LIGHTNING...AND BRIEF
HEAVY RAINFALL. THUNDERSTORM ACTIVITY WILL DIMINISH HEADING INTO
THE OVERNIGHT HOURS WITH KCOS SEEING THUNDERSTORMS LINGERING CLOSE
TO THE TERMINAL FOR A LONGEST OF THE TAF SITES. VFR CONDITIONS ARE
EXPECTED OVERNIGHT AS WINDS SHIFT TO THE N/NE FOR KCOS AND KPUB.
LUKINBEAL

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AL/HODANISH
AVIATION...AL/TM
Hazardous weather outlook, Aug 7, 10:34 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1134 AM MDT FRI AUG 7 2015

COZ058>089-093>099-081745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1134 AM MDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AROUND NOON...THEN SPREAD EASTWARD ACROSS THE SOUTHEAST PLAINS
DURING THE AFTERNOON AND EVENING HOURS. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS...WITH
THE GREATEST THREAT GENERALLY EAST OF A LINE FROM COLORADO SPRINGS
TO LA JUNTA TO SPRINGFIELD. LOCALLY DAMAGING WIND GUSTS TO AROUND
60 MPH...HAIL UP TO 2.0 INCHES IN DIAMETER...AND HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STRONGEST STORMS. ONE OR TWO TORNADOES
WILL BE POSSIBLE...ESPECIALLY ACROSS KIOWA COUNTY. THE BEST CHANCE
OF OVERALL SEVERE WEATHER WILL BE OVER KIOWA COUNTY AND NORTHEAST
EL PASO COUNTY.

ELSEWHERE...THUNDERSTORMS WILL BE HIGHER BASED...BUT STILL CAPABLE
OF PRODUCING ERRATIC GUSTY WINDS UP TO 50 MPH...LIGHTNING...AND
BRIEF HEAVY RAINFALL.

THUNDERSTORMS WILL DIMINISH FOR MOST AREAS DURING THE EVENING
HOURS...HOWEVER SOME SHOWERS AND THUNDERSTORMS MAY PERSIST ALONG THE
CONTINENTAL DIVIDE INTO THE EARLY MORNING HOURS. LIGHTNING AND BRIEF
MODERATE RAINFALL WILL BE POSSIBLE WITH THE MORE ISOLATED STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROM SATURDAY THROUGH THURSDAY...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED...PRIMARILY FROM THE AFTERNOON
INTO THE NIGHTTIME HOURS. THE PRIMARY STORM CONCERNS WILL BE
HEAVY RAIN...CAPABLE OF PRODUCING LOCALIZED FLASH FLOODING...
HAZARDOUS CLOUD TO GROUND LIGHTNING...HAIL UP TO 1 INCH IN
DIAMETER...AND GUSTY WINDS UP TO 55 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST PLAINS.

13/13

In the hours before

Special weather statement, Aug 7, 1:25 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT FRI AUG 7 2015

COZ093-094-097-072115-
LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN LAS ANIMAS COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
225 PM MDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 315 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST OF THATCHER...OR 30 MILES SOUTH OF LA JUNTA...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
OTERO...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES.

LAT...LON 3745 10320 3743 10387 3773 10375 3780 10302
TIME...MOT...LOC 2025Z 201DEG 26KT 3755 10369

HODANISH

The radar

The Pueblo radar (KPUX), 111 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Bent

When
August 7, 2:07 PM MST to 2:12 PM MST
Where
Bent County, 24 mi SSW of Las Animas
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.730, -103.310

Hail, Otero

When
August 7, 2:53 PM MST to 2:58 PM MST
Where
Otero County, 2.58 mi ESE of North la Junta
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -103.490

Hail, Otero

When
August 7, 2:57 PM MST to 3:02 PM MST
Where
Otero County, La Junta
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.980, -103.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587503, 587504, 587505.